Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Morristown, TN

May 15, 2018Jefferson County, Knox County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 15, 2018, 6:13 PM EDT for Jefferson County, Knox County, Sevier County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 6:13 PM EDT (22:13 UTC)
Expired
May 15, 2018, 7:00 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, TN, Knox County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 34 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:20 PM EDTTSTM WND DMG7 E Knoxville, TN8 TREES DOWN ACROSS THE EASTERN HALF OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WUUS54 KMRX 152213
SVRMRX
TNC089-093-155-152300-
/O.NEW.KMRX.SV.W.0047.180515T2213Z-180515T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
613 PM EDT TUE MAY 15 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  East central Knox County in east Tennessee...
  West central Jefferson County in east Tennessee...
  Northwestern Sevier County in east Tennessee...

* Until 700 PM EDT.

* At 613 PM EDT, a severe thunderstorm was located 10 miles east of
  Knoxville, moving southwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Knoxville, Strawberry Plains and Mascot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3610 8370 3604 8363 3593 8379 3601 8392
TIME...MOT...LOC 2213Z 046DEG 5KT 3602 8376 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb
1 follow-up statement
533 
WWUS54 KMRX 152242
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
642 PM EDT TUE MAY 15 2018

TNC089-093-155-152300-
/O.CON.KMRX.SV.W.0047.000000T0000Z-180515T2300Z/
Knox TN-Jefferson TN-Sevier TN-
642 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EAST CENTRAL KNOX...WEST CENTRAL JEFFERSON AND NORTHWESTERN
SEVIER COUNTIES...

At 642 PM EDT, a severe thunderstorm was located 9 miles east of
Knoxville, moving southwest at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Knoxville, Strawberry Plains and Mascot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3610 8370 3604 8363 3593 8379 3601 8392
TIME...MOT...LOC 2242Z 033DEG 5KT 3598 8378 

HAIL...1.00IN
WIND...60MPH
 
$$

mjb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:33 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 15, 3:33 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
333 PM EDT Tue May 15 2018

.SHORT TERM...(Tonight and Wednesday)...

The primary focus of convection so far today has been over the
plateau, with a lesser amount over the Appalachians as time has
wore on. This should change however as low level convergence is
forecast to shift off the terrain and over the valley region
through the evening hours. Couple this with the likelihood of some
outflow boundaries spreading into the lower elevation areas, and
the focus for rainfall through the evening and early part of
tonight should be over the Tennessee Valley. Valley and Plateau
convection will largely be diurnally driven, so expect a lull in
rainfall activity tonight there, while the Appalachians maintain
higher rain chances as energy from the upper low to our south
moves this direction.

For Wednesday, rainfall chances and coverage should be a little
higher. The mountains will likely see ongoing convection by
daybreak, however between shortwave energy moving east through
Tennessee and the tropical upper low to our south continuing to
move north into the Carolinas, showers and thunderstorms should be
a bit more widespread tomorrow.

.LONG TERM...(Wednesday night through Monday)...

A prolonged summertime tropical tap will bring a greater than
normal coverage of precipitation to the area during the latter
half of the week. Weak low pressure over the northeastern Gulf
will initiate the tap, but even as the low moves north of the area
late this week, southerly flow into the departing system will
continue to keep us under the influence of tropical moisture well
into the weekend. The ridge then strengthens and warms us up,
enough to keep scattered diurnal convection in the forecast Sun-
Tues.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  81  65  83 /  40  40  40  60
Knoxville McGhee Tyson Airport, TN  65  80  64  80 /  40  50  50  70
Oak Ridge, TN                       65  81  65  81 /  40  50  50  70
Tri Cities Airport, TN              62  77  62  79 /  40  80  60  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CD/GC
Hazardous weather outlook, May 15, 3:39 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
339 PM EDT Tue May 15 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
339 PM EDT Tue May 15 2018 /239 PM CDT Tue May 15 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will persist over the
Appalachians and Plateau regions through late this afternoon
before shifting into the valley. While widespread severe storms
are not expected, a few strong to severe storms could occur. In
those cases, some large hail and heavy rains would be the primary
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A slow-moving low pressure system originating in the Gulf of
Mexico will spread abundant moisture into the area Wednesday
through Friday. Locally heavy rainfall will be possible with any
thunderstorms that develop during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 15, 5:24 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
524 PM EDT TUE MAY 15 2018

TNZ014-015-152215-
Claiborne TN-Hancock TN-
524 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE AND
NORTHWESTERN HANCOCK COUNTIES UNTIL 615 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Tazewell, or 13 miles west of Sneedville, moving
east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tazewell.

LAT...LON 3648 8358 3659 8355 3659 8327 3648 8331
TIME...MOT...LOC 2123Z 264DEG 12KT 3654 8345

mjb
Special weather statement, May 15, 5:29 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
529 PM EDT TUE MAY 15 2018

TNZ015-016-152215-
Hancock TN-Hawkins TN-
529 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS AND CENTRAL
HANCOCK COUNTIES UNTIL 615 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville. This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sneedville.

LAT...LON 3659 8302 3651 8313 3643 8322 3656 8329
      3659 8319
TIME...MOT...LOC 2128Z 307DEG 3KT 3655 8315

mjb
Special weather statement, May 15, 5:37 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
537 PM EDT TUE MAY 15 2018

TNZ100-152215-
Bradley TN-
537 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY COUNTY UNTIL 615
PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Cleveland, or near Cleveland, moving southeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cleveland, South Cleveland, East Cleveland, Wildwood Lake, McDonald,
Waterville, Hopewell, Gap Springs and Tasso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3509 8500 3524 8491 3519 8472 3500 8478
TIME...MOT...LOC 2136Z 295DEG 4KT 3509 8491

mjb
Special weather statement, May 15, 5:45 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
545 PM EDT TUE MAY 15 2018

TNZ099-100-152230-
Bradley TN-Hamilton TN-
545 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cohutta, or 10 miles northeast of Ringgold, moving south at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, Harrison, Collegedale, East Brainerd, Red Clay State
Park, Flint Springs, Apison, Ooltewah and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3512 8516 3513 8501 3500 8487 3499 8491
      3499 8518
TIME...MOT...LOC 2144Z 348DEG 10KT 3502 8497

mjb
Special weather statement, May 15, 5:48 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
548 PM EDT TUE MAY 15 2018

TNZ015-016-VAZ005-152230-
Hancock TN-Hawkins TN-Scott VA-
548 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HAWKINS...EASTERN
HANCOCK AND SOUTHEASTERN SCOTT COUNTIES UNTIL 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Gate City to 7 miles north of
Surgoinsville. Movement was northeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Nickelsville, Clinchport, Okolona and Fort Blackmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3684 8255 3663 8293 3650 8289 3676 8239
TIME...MOT...LOC 2147Z 210DEG 6KT 3676 8258 3658 8285

mjb
Special weather statement, May 15, 6:08 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
608 PM EDT TUE MAY 15 2018

TNZ014>016-037>039-069>071-073-152245-
Jefferson TN-Claiborne TN-Hamblen TN-Hancock TN-Union TN-Grainger TN-
Knox TN-NW Blount TN-North Sevier TN-Hawkins TN-
608 PM EDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS...SOUTHEASTERN
CLAIBORNE...EASTERN KNOX...NORTHERN BLOUNT...NORTHWESTERN
JEFFERSON...SOUTHWESTERN HANCOCK...GRAINGER...NORTHWESTERN SEVIER...
SOUTHEASTERN UNION AND NORTHWESTERN HAMBLEN COUNTIES UNTIL 645 PM
EDT...

At 607 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rutledge to Eagleton Village. Movement was
north at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Jefferson City, Rutledge,
New Tazewell, Bean Station, Louisville, Tazewell, Plainview, New
Market, Rockford, Eagleton Village, Strawberry Plains, Blaine,
Luttrell, Lone Mountain, Panther Creek State Park and Buffalo
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 8353 3580 8412 3566 8390 3640 8320
TIME...MOT...LOC 2207Z 199DEG 12KT 3634 8349 3579 8394

mjb

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:28 PM EDTSpecial Weather StatementMRXSequatchie17 min
May 15, 2:47 PM EDTSpecial Weather StatementMRXAnderson28 min
May 15, 2:51 PM EDTSpecial Weather StatementMRXBledsoe24 min
May 15, 2:52 PM EDTSpecial Weather StatementMRXMarion23 min
May 15, 3:06 PM EDTSpecial Weather StatementMRXAnderson39 min
May 15, 3:12 PM EDTSpecial Weather StatementMRXMarion, Rhea, Sequatchie63 min
May 15, 3:26 PM EDTSpecial Weather StatementMRXCampbell49 min
May 15, 3:38 PM EDTSpecial Weather StatementMRXAnderson52 min
May 15, 4:02 PM EDTAreal Flood AdvisoryMRXBledsoe, Marion, Sequatchie3 hr
May 15, 4:04 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Scott3 hr
May 15, 4:23 PM EDTAreal Flood AdvisoryMRXPolk2 hr
May 15, 4:41 PM EDTAreal Flood AdvisoryMRXPolk2 hr
May 15, 4:55 PM EDTAreal Flood AdvisoryMRXMcMinn, Monroe3 hr
May 15, 5:16 PM EDTSpecial Weather StatementMRXJefferson44 min
May 15, 5:24 PM EDTSpecial Weather StatementMRXHancock51 min
May 15, 5:29 PM EDTSpecial Weather StatementMRXHancock46 min
May 15, 5:32 PM EDTAreal Flood AdvisoryMRXBradley, Polk118 min
May 15, 5:37 PM EDTSpecial Weather StatementMRXBradley38 min
May 15, 5:45 PM EDTSpecial Weather StatementMRXBradley45 min
May 15, 5:58 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton2 hr
May 15, 6:08 PM EDTSpecial Weather StatementMRXBlount, Grainger, Knox37 min
May 15, 6:20 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Jefferson40 min
May 15, 6:41 PM EDTAreal Flood AdvisoryMRXKnox2 hr
May 15, 6:58 PM EDTAreal Flood AdvisoryMRXClaiborne, Grainger, Hancock2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.